Kentucky, 2016Damaging Wind in Kentucky, July 20, 2016
July 20, 2016 · NWS PAH · 1 event in 1 county or zone
An isolated microburst occurred near Murray. The severe storm occurred just south of a weak stationary front that was draped across far southern Illinois and western Kentucky.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated microburst occurred near Murray. The severe storm occurred just south of a weak stationary front that was draped across far southern Illinois and western Kentucky. The air mass in the vicinity of the storm was hot and very moist, with dew points in the mid 70's.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 20, 12:24 PM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 20, 12:24 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
124 PM CDT WED JUL 20 2016
.SHORT TERM...(Tonight through Friday night)
Issued at 114 PM CDT Wed Jul 20 2016
After collaboration, it seems the most prudent thing to do with
our heat headlines is run the Advisory thru 00Z Sunday, and let
the daily convection play out insofar as how far east the Heat
Warning will ultimately have to expand and how many days.
Near term convection looks to be mainly heavy rain variety, but do
not expanded Marginal risk as we head thru pm into early evening
hours, for isolated downbursts. Otherwise, rainfall rates at
times exceeding 2 inches per hour, estimated by radar, in highly
souped atmosphere, will likely continue to create urban/small
stream flooding issues thru early evening.
Best heat/humidity still looks to build Thursday and peak Friday,
with some sites by then touching Warning criteria as far east as
Wabash River to Ky Lakes area. We will see how that plays out over
time but for now, have expanded Advisory thru Saturday all areas.
This too may need expanded into Sunday, but another weekend chance
pcpn and lack of collaborative passion to extend beyond means
holding off on that decision for now. The main thing is
heightening awareness to the expanded/prolonged triple digit heat
indices for the remainder of the week/into the weekend.
.LONG TERM...(Saturday through Wednesday)
Issued at 114 PM CDT Wed Jul 20 2016
Fairly high confidence in the extended.
High pressure will continue to dominate the weather pattern at the
start of the extended and persist through the weekend. As typical
with relatively dry/hot regimes the models continue to slow the
termination of the heat wave with time. Monday models put Saturday
in question to satisfy heat advisory conditions. Then pushed into
Sunday yesterday now the relief looks like Monday at the earliest.
Models however are coming into better agreement with early week
timing. However they are starting to appear like it might possibly
be pre frontal trough hang up over or near the TN/AR border with the
main front staying to the northern portions of the forecast area.
Either way if it's a frontal or pre frontal trough it will
provide some relief albeit modest next week. MOS guidance is
advertising a 3 to 5f degree drop in both temperatures and dew
points Monday into Wednesday. This should keep us considerably out
of advisory or warning criteria. Otherwise impressive low level
instability with abundant moisture will allow for any isolated or
scattered daytime thunderstorms to be strong and very efficient
rain producers. Some of the past storms have produced wind gusts
into the 40 mph range. In addition with very little in the way of
steering winds the storms have been slow movers and in some cases
nearly stationary. I would expect this trend to continue until the
pre frontal trough arrives late Sunday into Monday.
&&
.AVIATION...
Issued at 114 PM CDT Wed Jul 20 2016
PM Convective chances appear highest east, with KEVV/KOWB ongoing
thunder restrictions. Convective restrictions to MVFR Cig or IFR
vsby will be possible thru evening, but have maintained only
Vicinity mention for now, with AMD's handling imminent
restrictions. Should see all skies scatter to mid or high bases
overnight, with perhaps another convective chance offering
vicinity mention tmrw morning.
&&
.PAH Watches/Warnings/Advisories...
IL...Heat Advisory until 7 PM CDT Saturday for ILZ075>078-080>094.
MO...Heat Advisory until 7 PM CDT Saturday for MOZ076-086-087-110>112-
114.
Excessive Heat Warning until 7 PM CDT Saturday for MOZ100-
107>109.
IN...Heat Advisory until 7 PM CDT Saturday for INZ081-082-085>088.
KY...Heat Advisory until 7 PM CDT Saturday for KYZ001>022.
&&Hazardous weather outlook, Jul 20, 12:42 PM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
142 PM CDT WED JUL 20 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
142 PM CDT WED JUL 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY EVENING. MOST STORMS WILL BE CAPABLE OF LOCALLY HEAVY
RAINFALL...WHICH IF REPEATED OVER THE SAME AREAS...MAY CAUSE
LOCALIZED FLOODING. ISOLATED STRONGER STORMS MAY BE CAPABLE OF A
STRONG GUST OF WIND. FREQUENT LIGHTNING WILL ACCOMPANY MOST
THUNDERSTORMS.
EXCESSIVE HEAT WARNINGS AND ADVISORIES ARE IN EFFECT AND SHOULD BE
REFERRED TO FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES CONTINUE NEARLY DAILY THROUGH THE
PERIOD...ESPECIALLY DURING THE HEATING HOURS OF THE AFTERNOON AND
EVENING. THEY WILL OFFER THE ONLY RELIEF TO THE OPPRESSIVE HEAT
AND HUMIDITY...WHERE WE WILL SEE HEAT INDICES EACH AFTERNOON IN
THE TRIPLE DIGITS. HEAT WARNINGS AND ADVISORIES ARE IN EFFECT
DAILY THROUGH SATURDAY. REFER TO THE WARNINGS AND ADVISORIES FOR
DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Thunderstorm Wind, Calloway
- When
- July 20, 1:45 PM CST
- Where
- Calloway County, 1.5 mi E of Murray
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Emergency Manager
- Coordinates
- 36.620, -88.293
Utility poles were snapped, and power lines were down in an industrial park. Metal roofing was blown off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Minnesota, July 20 to 21, 20162 deaths · 2 injured · 87 kt wind · 71 events
- Heat in Oklahoma, July 20 to 26, 201649 injured · 1 event
- Flash Flood and Lightning Strikes in Arizona, July 20 to 22, 20161 death · 2 injured · $50,000 · 6 events
- Heat in Tennessee, July 20, 20161 death · 1 event
- Tornado and Hail in North Dakota, July 20, 2016$270,000 · EF0 · 25 events
- Hail and Damaging Wind in Wisconsin, July 20, 2016$200,000 · 1.75 in hail · 3 events
- Excessive Heat in Iowa, July 20 to 23, 201647 events
- Dust Storm in Arizona, July 20, 2016$60,000 · 1 event
- Damaging Winds in Alabama, July 20, 2016$55,000 · 60 kt wind · 2 events
- Excessive Heat in Minnesota, July 20 to 22, 201636 events
- Lightning Strike in Florida, July 20, 2016$50,000 · 1 event
- Hail and Damaging Winds in Georgia, July 20, 20161.5 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642260.